Should we treat a cyclobenzaprine (Flexeril) overdose similar to a tricyclic antidepressant (TCA) overdose? With the only difference between the commonly prescribed muscle relaxant, cyclobenzaprine, and the TCA amitriptyline consisting of a single double bond, should the emergency provider be concerned for life threatening arrhythmias in cyclobenzaprine overdose?
The prescribing pattern of TCAs has steadily decreased over the past several decades due to the advent of safer alternative antidepressants.1 This has improved safety in patients treated for depression and other indications by reducing the risk of life-threatening toxicities associated with TCA overdose such as wide complex tacharrhythmias and seizures refractory to benzodiazepine treatment. However, the chemically related muscle relaxant, cyclobenzaprine is still commonly used.
With a cyclobenzaprine overdose, should the first call be to pharmacy for a sodium bicarbonate infusion while we brace for refractory seizures? In fact, patients with exposure to cyclobenzaprine will test positive on urine TCA toxicology screening.
Cyclobenzaprine toxicity has anticholinergic effects
Fortunately, the one double bond in the central ring of cyclobenzaprine (absent in amitriptyline) makes a world of difference.1–3 A single-substance overdose with cyclobenzaprine will share the anticholinergic characteristics with amitriptyline and other TCAs. If large quantities are ingested, providers should expect symptoms consistent with anticholinergic toxicity:
- Blind as a bat
- Mad as a hatter
- Red as a beet
- Hot as Hades
- Dry as a bone
- The bowel and bladder lose their tone
- Heart runs alone
While fears of cardiac and neurologic toxicities have been documented because of cyclobenzaprine’s TCA-like structure, these adverse events have not been shown.
The following table highlights some of the key differences between the expected toxicity of the TCA amitriptyline (Elavil) and cyclobenzaprine (Flexeril).
|Toxicity: TCA effect||Yes||No|
|Toxicity: Anticholinergic effect||Yes||Yes|